Cookies?
Library Header Image
LSE Research Online LSE Library Services

Using binary paradata to correct for measurement error in survey data analysis

Da Silva, Damião Nóbrega, Skinner, Chris J. and Kim, Jae Kwang (2016) Using binary paradata to correct for measurement error in survey data analysis. Journal of the American Statistical Association, 111 (514). pp. 526-537. ISSN 0162-1459

[img]
Preview
PDF - Accepted Version
Download (515kB) | Preview

Identification Number: 10.1080/01621459.2015.1130632

Abstract

Paradata refers here to data at unit level on an observed auxiliary variable, not usually of direct scientific interest, which may be informative about the quality of the survey data for the unit. There is increasing interest among survey researchers in how to use such data. Its use to reduce bias from nonresponse has received more attention so far than its use to correct for measurement error. This paper considers the latter with a focus on binary paradata indicating the presence of measurement error. A motivating application concerns inference about a regression model, where earnings is a covariate measured with error and whether a respondent refers to pay records is the paradata variable. We specify a parametric model allowing for either normally or t-distributed measurement errors and discuss the assumptions required to identify the regression coefficients. We propose two estimation approaches which take account of complex survey designs: pseudo-maximum likelihood estimation and parametric fractional imputation. These approaches are assessed in a simulation study and are applied to a regression of a measure of deprivation given earnings and other covariates using British Household Panel Survey data. It is found that the proposed approach to correcting for measurement error reduces bias and improves on the precision of a simple approach based on accurate observations. We outline briefly possible extensions to uses of this approach at earlier stages in the survey process. Supplemental materials are available online.

Item Type: Article
Official URL: http://www.amstat.org/publications/journals.cfm
Additional Information: © 2016 American Statistical Association
Divisions: Statistics
Subjects: H Social Sciences > HA Statistics
Sets: Departments > Statistics
Date Deposited: 18 Dec 2015 14:30
Last Modified: 19 Nov 2019 12:21
URI: http://eprints.lse.ac.uk/id/eprint/64763

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year

View more statistics